North Carolina, 2012

Hail and Damaging Winds in North Carolina, July 27, 2012

July 27, 2012 · NWS RAH · 12 events in 10 counties and zones

A band of strong to severe storms developed along a lee side trough and in advance of an amplifying long wave trough moving east over the Great Lakes. The line of storms produced scattered wind damage with one report of hail the size of quarters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$319,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A band of strong to severe storms developed along a lee side trough and in advance of an amplifying long wave trough moving east over the Great Lakes. The line of storms produced scattered wind damage with one report of hail the size of quarters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 27, 12:15 PM EST, 44 minutes earlier.

Area forecast discussion, Jul 27, 12:15 PM EST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
115 PM EDT FRI JUL 27 2012

.SYNOPSIS...
HOT CONDITIONS WILL CONTINUE OUT AHEAD OF A COLD FRONT ACROSS OUR
REGION TODAY. THE COLD FRONT WILL APPROACH FROM THE NORTH...
PUSHING INTO CENTRAL AND EASTERN NORTH CAROLINA SATURDAY NIGHT.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
AS OF 1045 AM...

A LOW PRESSURE SYSTEM CONTINUES TO ROTATE OUT OF VIRGINIA THIS
MORNING AND OFF TO THE NORTHEAST. AN ASSOCIATED SURFACE TROUGH
CURRENTLY OVER THE MOUNTAINS WILL SHIFT EASTWARD AND BE THE FOCUS
FOR ANY CONVECTION THIS AFTERNOON. MOST OF THE ATTENTION SHOULD BE
IN THE NORTHWEST TODAY WITH MORE ISOLATED CONVECTION IN THE
SOUTHEAST POSSIBLY FIRING OFF OF ANY ADVANCING SEA BREEZE THIS
AFTERNOON. MOST OF THE ACTIVITY SHOULD HOLD OFF UNTIL AFTER 18Z.
PREVIOUS DISCUSSION FOLLOWS. -ELLIS

HEAT ADVISORY CONTINUES AS POSTED FOR TODAY BUT IS IN DANGER FROM
SEVERAL DIRECTIONS. SOME CIRRUS DROPPING SOUTH ACROSS THE VIRGINIA
BORDER AT THIS TIME AND IF THICK ENOUGH CAN EASILY KNOCK A FEW
DEGREES OFF FULL SUN HIGH TEMPERATURES. THE RISK OF CONVECTION IS
HIGHER THAN THURSDAY... WITH A WEAK 850 MILLIBAR TROUGH OVER THE
MOUNTAINS... AND CONVECTIVE TRIGGER TEMPERATURES IN THE 92 TO 95
RANGE. THE AIR MASS IS MOST UNSTABLE OVER THE SOUTHEAST... BUT LOW
LEVEL SPEED DIVERGENCE MAY DAMPEN INITIATION OF CONVECTION THERE.
HOWEVER THE AIR MASS WOULD BE RIPE TO SUSTAIN CONVECTION ADVECTING
INTO THE AREA OR INITIATED FROM BOUNDARIES GENERATED BY CONVECTION
OUTSIDE THE SOUTHEAST. MODEL 1000 TO 850 MILLIBAR THICKNESS
FORECASTS VERIFIED TOO HIGH FOR THURSDAY... AND MODEL FORECASTS ARE
FOR NO MORE THAN ACTUALLY OCCURRED ON THURSDAY. PERSISTENCE OR A
TOUCH LOWER FORECAST FOR HIGH TEMPERATURES TODAY... 94 TO 99
DEGREES.

WEAK LOW LEVEL CONVERGENCE IN A MODERATELY UNSTABLE AIR MASS WITH
CAPE NEAR 1000 JOULES WILL FAVOR THE NORTHWEST PIEDMONT AS THE
INITIAL AREA FOR CONVECTION TODAY... AROUND 1 TO 3 PM. MOST MODELS
SHIFT THIS WEAK CONVERGENCE EAST TO AT LEAST HIGHWAY ONE BY SUNSET.
SOME CONVECTIVE ALLOWING MODELS AND THE NAM SUGGEST SOUTH CAROLINA
CONVECTION POTENTIALLY ADVECTING NORTHEAST LATE IN THE DAY... WHICH
IS MORE THAN REASONABLE. BY THE TIME ALL IS SAID AND DONE... ABOUT A
40 PERCENT RAIN CHANCE AREA WIDE TODAY... WITH DIFFERENCES IN
TIMING.

THE AIR MASS OVER THE SOUTHEAST IS THE MOST FAVORABLE FOR CONVECTION
TODAY... BUT MAY BE LATEST TO SEE CONVECTION... LESSENING THE
IMPACT. WHILE NOT AS UNSTABLE ELSEWHERE...THE AIR MASS WILL
CERTAINLY SUPPORT CONVECTION. A STORM OR TWO COULD BECOME SEVERE...
WITH THE PRIMARY THREAT BEING DOWNBURST WINDS.

WITH A BROAD UPPER TROUGH OVER THE AREA... AND A SURFACE TROUGH
BISECTING CENTRAL NORTH CAROLINA... NORTHEAST TO SOUTHWEST... EXPECT
AT LEAST SOME CONVECTION TO PERSIST UNTIL ALMOST DAWN... MAINLY NEAR
AND EAST OF HIGHWAY ONE. LOW TEMPERATURES IN THE MID 70S.

A REINFORCING SHORT WAVE WILL DROP INTO THE MEAN TROUGH POSITION
OVER THE EAST COAST SATURDAY AFTERNOON. THE TIMING OF THIS WAVE AND
THE POSITION OF THE SURFACE TROUGH WILL FAVOR THE SOUTHEAST HALF OF
CENTRAL NORTH CAROLINA FOR CONVECTION SATURDAY. SLIGHT RAIN CHANCES
NORTHWEST TO NEAR 50 PERCENT SOUTHEAST. WINDS ALOFT SLIGHTLY
WEAKER... AND SURFACE TEMPERATURES A TOUCH LOWER THAN FRIDAY. THE
AIR MASS ALOFT WILL ALSO BE DRYING OUT WITH TIME DURING THE DAY.
SEVERE WEATHER THREAT IS FURTHER REDUCED FROM FRIDAY... AND MAINLY
SOUTHEAST... BUT NOT ZERO. THUNDERSTORMS DOWNBURST WINDS WILL
CONTINUE TO BE THE POSSIBLE THREAT. AFTERNOON HIGH TEMPERATURES IN
THE LOW TO MID 90S.

CONSENSUS IS THE NAM IS A SLOW OUTLIER WITH ITS MORE WEST UPPER
LEVEL TROUGH. EXPECT CONVECTION TO HAVE ADVECTED EAST OUT OF CENTRAL
NORTH CAROLINA BY MIDNIGHT SATURDAY NIGHT... WITH THE POSSIBLE
EXCEPTION OF THE SOUTHEAST. SLIGHTLY COOLER AIR ADVECTING INTO THE
AREA BEHIND THE TROUGH. LOW TEMPERATURES NEAR 70 NEAR VIRGINIA AND
NORTHWEST... LOW TO MID 70S ELSEWHERE.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AS OF 255 AM FRIDAY...

SUNDAY:THE SIGNIFICANT SHORT WAVE TROUGH THAT WILL AMPLIFY ACROSS
THE MIDDLE ATLANTIC STATES DURING THE LATTER NEAR TERM (DAY TWO) IS
EXPECTED TO MOVE OFFSHORE AND LEAVE CENTRAL NORTH CAROLINA IN
GENERALLY SUBSIDENT TO NEUTRAL DEEP LAYER VERTICAL MOTION ON SUNDAY.
HOWEVER...THE LOW LEVEL FRONTAL ZONE FROM THE LOWER GREAT LAKES TO
THE CENTRAL PLAINS THIS MORNING WILL BE VERY SLOW TO MOVE
SOUTHEASTWARD AND WILL LIKELY STALL -- WITH ONE FRONTAL SEGMENT
ORIENTED FROM SOUTHWEST TO NORTHEAST IN THE IMMEDIATE LEE OF THE
SOUTHERN APPALACHIANS TO A WEAK WAVE OVER THE SOUTH CAROLINA
UPSTATE... AND A MORE EAST WEST BACK DOOR FRONTAL ORIENTATION ACROSS
CENTRAL AND EASTERN NORTH CAROLINA -- BY DAYBREAK. LOW LEVEL
CONVERGENCE  INVOF THIS DIFFUSING (OWING TO BEING LEFT BEHIND BY THE
PARENT SHORT WAVE TROUGH) FRONTAL ZONE AND THE SEA BREEZE...AMIDST
RESIDUALLY RICH BOUNDARY LAYER MOISTURE AT OR ABOVE 70 DEGREES...MAY
SUPPORT ISOLATED TO WIDELY SCATTERED AFTERNOON STORMS OVER SOUTHERN
AND EASTERN NORTH CAROLINA. SOME OF THIS CONVECTION WILL LIKELY
PROPAGATE FROM THE SANDHILLS AND SOUTHERN-CENTRAL COASTAL PLAIN
NORTHWARD INTO PORTIONS OF THE PIEDMONT BEFORE DISSIPATING WITH
NOCTURNAL COOLING DURING THE EVENING. HIGHS IN THE LOWER TO MIDDLE
90S.

SUNDAY NIGHT: SOME OF THIS CONVECTION MAY CONTINUE TO PULSE ALONG
OUTFLOW AND IN RESPONSE TO THE LATE NIGHT ARRIVAL OF DEEPER LAYER
FORCING COURTESY OF THE NEXT SHORT WAVE TROUGH ALOFT...PARTICULARLY
OVER PORTIONS OF THE WESTERN AND SOUTHERN PIEDMONT. LOWS GENERALLY
70 TO 75.

MONDAY AND MONDAY NIGHT: NWP GUIDANCE INDICATES THE APPROACH OF THE
AFOREMENTIONED SHORT WAVE TROUGH ALOFT WILL HELP FURTHER ORGANIZE
AND DEEPEN THE LOW INITIALLY OVER THE SOUTH CAROLINA UPSTATE...WHICH
MAY THEN DRIFT SLOWLY NORTHEASTWARD TOWARD CENTRAL NORTH CAROLINA
EARLY MONDAY. THIS FEATURE WILL FOCUS LOW LEVEL CONVERGENCE AND
ISENTROPIC UPGLIDE IN SOUTH TO SOUTHEAST 850 MILLIBAR FLOW ATOP THE
DIFFUSING FRONTAL ZONE/REMNANT OUTFLOW...AND LEAD TO SCATTERED TO
NUMEROUS STORMS AS THE BOUNDARY LAYER DESTABILIZES AND WARMS INTO
THE MIDDLE 80S TO AROUND 90 DEGREES. HAVE ACCORDINGLY RAISED POPS
INTO THE 40 TO 50 PERCENT CHANCE RANGE. THIS CONVECTION WILL LIKELY
NOCTURNALLY WANE FROM WEST TO EAST AS THE PARENT WAVE ALOFT DRIFTS
TOWARD THE COAST OVERNIGHT.

A LACK OF ANY SIGNIFICANT WIND THROUGH THE COLUMN SUGGESTS THE
STORMS THROUGHOUT THE PERIOD WILL BE DISORGANIZED/PULSE IN
NATURE...CAPABLE OF PRODUCING PRECIPITATION LOADED DOWNBURST WINDS.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
AS OF 310 AM FRIDAY...

A LONG WAVE TROUGH ALOFT WILL PERSIST OVER THE EAST COAST THROUGHOUT
THE WEEK. NUMEROUS SHORT WAVELENGTH EMBEDDED SHORT WAVE TROUGHS OR
IMPULSES... AND A PERSISTENT LOW LEVEL TROUGH/CONVERGENCE AXIS
BENEATH THE CYCLONIC FLOW ALOFT...WILL FAVOR ABOVE AVERAGE AND
DIURNALLY MAXIMIZED CHANCES OF WEAKLY SHEARED PULSE CONVECTION IN
THE 30 TO 40 PERCENT RANGE...AMIDST A VERY MOIST ENVIRONMENT
CHARACTERIZED BY PRECIPITABLE WATER VALUES AROUND TWO INCHES...
THROUGHOUT THE PERIOD. LOWER HEIGHTS WITHIN THE TROUGH ALOFT... AND
AFOREMENTIONED CONVECTION AND ASSOCIATED CLOUD COVER...SHOULD HOLD
TEMPERATURES CLOSER TO AVERAGE - WITHIN A FEW DEGREES OF 90 FOR
HIGHS...AND GENERALLY IN THE LOWER TO MIDDLE 70S FOR LOWS.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
AS OF 115 PM...

24 HOUR TAF PERIOD: CURRENTLY VFR CONDITIONS ARE PREVAILING AT ALL
LOCATIONS. AS A LOW MOVES OUT OF VIRGINIA TO THE NORTHEAST...AN
ASSOCIATED TROUGH OR WEAK FRONTAL BOUNDARY WILL BE DRAGGED ACROSS
THE AREA THIS AFTERNOON/EVENING. THE BEST CHANCE FOR CONVECTION WILL
BE IN THE TRIAD AT KINT AND KGSO. WITH A CUMULUS FIELD ALREADY
DEVELOPING...THE FOCUS FOR STORMS WILL FIRST BE IN THE NORTHWEST
WITH CONVECTION DEVELOPING IN THE FOOTHILLS OR ROLLING OFF THE
MOUNTAINS LATER THIS AFTERNOON. WHILE A SEVERE WEATHER OUTBREAK IS
NOT ANTICIPATED...A FEW OF THESE CELLS COULD BECOME SEVERE WITH
DAMAGING WINDS BEING THE PRIMARY THREAT. HAVE INCLUDED STORMS AS A
TEMPO GROUP IN THE TRIAD FROM 21Z FRIDAY THROUGH 00Z SATURDAY. AS
THE EVENING PROGRESSES...THE CHANCE FOR SHOWERS AND THUNDERSTORMS
WILL MOVE TO THE EAST AFFECTING KRDU SOMETIME BETWEEN 22Z FRIDAY AND
02Z SATURDAY. THE THREAT WILL CONTINUE IN THE EAST LATER ON BUT HAVE
LEFT MENTION OF THUNDER OUT FOR THE EASTERN SITES AT THIS TIME AS IT
WILL NOT MOVE INTO THE AREA UNTIL AFTER THE CRITICAL TAF PERIOD.
MORE DETAILS FOR THE EAST WILL FOLLOW WITH THE NEXT ISSUANCE AT 00Z
AND WILL AMEND AS NEEDED IN THE SHORT TERM. WINDS SHOULD REMAIN
FAIRLY LIGHT BUT WILL BE SWITCHING TO NORTHWESTERLY AFTER THE
PASSAGE OF THE TROUGH. EASTERN SITES MAY NOT REALIZE THIS WIND SHIFT
HOWEVER AND COULD STAY SOUTHWESTERLY THROUGH THE TAF PERIOD.
REGARDLESS...WINDS WILL BE LIGHT 5-10 KNOTS. THE ONLY VISIBILITY
RESTRICTIONS THROUGH THE TAF PERIOD SHOULD BE WITHIN
THUNDERSTORMS...OTHERWISE NO FOG OR LOW STRATUS IS EXPECTED.

LONG TERM: DIURNAL SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE
POSSIBLE THROUGH THE BULK OF NEXT WEEK WITH MONDAY AFTERNOON BEING
THE LARGEST THREAT FOR SHOWERS AND THUNDERSTORMS AS A LOW DEVELOPS
OVER CENTRAL NORTH CAROLINA.  THIS MAY YIELD PERIODS OF ADVERSE
AVIATION CONDITIONS.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM EDT THIS
EVENING FOR NCZ010-011-026>028-041>043-073>078-083>086-088-089.

&&

NEAR TERM...ELLIS/
SHORT TERM...MWS
LONG TERM...MWS
AVIATION...ELLIS
Hazardous weather outlook, Jul 27, 3:36 AM EST, 9 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
436 AM EDT FRI JUL 27 2012

NCZ010-011-026>028-041>043-073>078-083>086-088-089-280845-
WARREN-HALIFAX-FRANKLIN-NASH-EDGECOMBE-WAKE-JOHNSTON-WILSON-STANLY-
MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-RICHMOND-SCOTLAND-HOKE-
CUMBERLAND-SAMPSON-
436 AM EDT FRI JUL 27 2012

...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

THERE IS A SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON AND
EVENING. THE MAIN THREAT WILL BE FROM DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

STRONG TO SEVERE STORMS WILL BE POSSIBLE AGAIN ON SATURDAY OVER
PORTIONS OF THE EASTERN PIEDMONT AND COASTAL PLAIN...WITH A MAIN
THREAT OF DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS SHOULD STAY ALERT AND REPORT ANY SEVERE WEATHER
TO THE NATIONAL WEATHER SERVICE.

NCZ007>009-021>025-038>040-280845-
PERSON-GRANVILLE-VANCE-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DURHAM-
DAVIDSON-RANDOLPH-CHATHAM-
436 AM EDT FRI JUL 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE STORMS ON THIS AFTERNOON AND
EVENING. THE MAIN THREAT WILL BE FROM DAMAGING WIND GUSTS.

TEMPERATURES IN THE MID AND UPPER 90S...WITH HEAT INDEX VALUES
BETWEEN 100 AND 105 DEGREES...ARE EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS SHOULD STAY ALERT AND REPORT ANY SEVERE WEATHER
TO THE NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, Jul 27, 12:43 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
143 PM EDT FRI JUL 27 2012

NCZ022-023-039-040-271845-
ALAMANCE-CHATHAM-GUILFORD-RANDOLPH-
143 PM EDT FRI JUL 27 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS RANDOLPH...GUILFORD...
CHATHAM AND ALAMANCE COUNTIES THROUGH 245 PM EDT...

AT 143 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
RANDLEMAN...MOVING NORTHEAST AT 35 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...CLIMAX...FOREST OAKS.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 40 MPH.

DEADLY CLOUD TO GROUND LIGHTNING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3611 7967 3588 7932 3564 7977 3576 7996
TIME...MOT...LOC 1743Z 219DEG 31KT 3579 7979

NP

The radar

The Raleigh/Durham radar (KRAX), 105 km away, was scanning. The volume nearest the first event began at 18:00 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Randolph

When
July 27, 12:59 PM EST
Where
Randolph County, 2.18 mi NE of Whites Chapel
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.800, -79.640

A tree was blown down onto a house. The monetary damage was unknown.

Hail, Halifax

When
July 27, 2:15 PM EST
Where
Halifax County, 1.38 mi N of Halifax Co Arpt
Measured
1 in hail
Reported by
Public
Coordinates
36.450, -77.700

Quarter to nickel size hail was reported in Rosemary.

Thunderstorm Wind, Forsyth

When
July 27, 3:05 PM EST
Where
Forsyth County, 0.56 mi W of Oldtown
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.150, -80.310

Trees and power lines were blown down near Pfafftown.

Thunderstorm Wind, Forsyth

When
July 27, 3:20 PM EST to 3:30 PM EST
Where
Forsyth County, 0.56 mi W of Oldtown to Oldtown
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
36.150, -80.310

Numerous trees and power lines were blown down in and around the Pfafftown area. One tree, which was approximately 250 years old, fell on a house in Pfafftown. Monetary damage was unknown. Due all the downed trees and power lines, 5,000 power outages were reported.

Thunderstorm Wind, Person

When
July 27, 4:10 PM EST to 4:20 PM EST
Where
Person County, 0.89 mi SW of Brooksdale to 0.56 mi W of Surf
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.370, -78.980

A tree and several large limbs were blown down along a swath from near Roxboro to near Surl.

Thunderstorm Wind, Alamance

When
July 27, 4:35 PM EST to 5:02 PM EST
Where
Alamance County, 1.31 mi WNW of Elon College to 1.12 mi E of Mebane
Measured
50 kt (58 mph) estimated gust
Property damage
$313,000
Reported by
Law Enforcement
Coordinates
36.110, -79.520

Numerous trees and power lines were blown down along a swath from near Elon College to Mebane. Mebane was especially hard hit, with damage to 15 structures and 9 vehicles.

Thunderstorm Wind, Orange

When
July 27, 5:24 PM EST
Where
Orange County, 5.33 mi NNE of Schley
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
36.220, -79.030

Several trees were blown down near Schley near the intersection of Breeze Road and Guess Road.

Thunderstorm Wind, Chatham

When
July 27, 5:50 PM EST
Where
Chatham County, 0.89 mi SE of Siler City
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
35.720, -79.460

Numerous trees were blown down in Siler City.

Thunderstorm Wind, Franklin

When
July 27, 6:00 PM EST
Where
Franklin County, Louisburg
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.100, -78.300

Several trees were blown down in the Louisburg area.

Thunderstorm Wind, Stanly

When
July 27, 6:24 PM EST to 6:30 PM EST
Where
Stanly County, 2.18 mi NE of Red Cross to 0.89 mi SW of Badin
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.290, -80.340

A couple of trees were blown down along a swath from near Oakboro to near Badin, with one tree falling on a home near Badin. Monetary damages were unknown.

Hail, Wake

When
July 27, 6:40 PM EST
Where
Wake County, 0.89 mi NW of Starmount
Measured
1 in hail
Reported by
Public
Coordinates
35.860, -78.580

Thunderstorm Wind, Chatham

When
July 27, 6:45 PM EST
Where
Chatham County, 2.64 mi WNW of Siler City Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.720, -79.540

Several trees were blown down just west of Siler City near the Randolph County line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 398117, 398118, 398119, 398127, 398129, 398137, 398141, 398142, 398144, 398146, 398147, 398148.